Hematuria after Radiation for Prostate Cancer

Richard Whittington, MD
Last Modified: November 1, 2001

Question:

Dear OncoLink "Ask the Experts,"
Where would we find information about urinary bleeding following radiation? therapy for prostate cancer?

Answer:

Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:

This happens for several reasons and it is important to be evaluated by your urologist.

The most common cause is an infection of the bladder, which needs to be treated with antibiotics. The next most common cause is the thinning itself. After a lot of exercise or work that involved lifting or jumping, bleeding occurs because there is thinning of the bladder lining in the area that was radiated. When one looks in the bladder, the lining in the area that got radiation is thin and pale with spider-web veins running across the surface, very much like the skin heals after a bad cut or a burn. This generally requires no therapy. A few men can develop an ulcer in the bladder if it is not evaluated. An ulcer can cause bladder spasm, pain and worse bleeding. Earlier treatment can prevent this. Bladder polyps or tumors are rare and the risk is not increased in men who get radiation for prostate cancer compared to surgery.

Blogs

What Should I Eat? Healthy Nutrition Habits for Prostate Cancer
by The Tracey Birnhak Nutritional Counseling Program
July 13, 2016

What should I eat? Healthy Nutrition Habits for Breast Cancer Survivors
by The Tracey Birnhak Nutritional Counseling Program
June 7, 2016

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
R
S
T
U
V
X
Y
Z
#
 
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 
Stay informed with the latest information from OncoLink!   Subscribe to OncoLink eNews
View our newsletter archives